Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 115, NWS Jackson, KY

December 7, 2004McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Dec 7, 2004, 7:30 AM EST for McCreary County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 7:30 AM EST (12:30 UTC)
Expired
Dec 7, 2004, 10:00 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 071230
FFWJKL
KYC147-071500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
730 AM EST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCREARY COUNTY IN EASTERN KENTUCKY

* UNTIL 1000 AM EST

* AT 724 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE
  TO HEAVY SHOWERS MOVING NORTHEAST ACROSS MCCREARY COUNTY. RAINFALL
  AMOUNTS UP TO THREE QUARTERS OF AN INCH CAN BE EXPECTED BETWEEN 7:30 
  AND 8:30 AM.

RECENT HEAVY RAINFALL HAS SATURATED GROUNDS ACROSS MCCREARY COUNTY. 
THE EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING SOME COMMUNITIES THAT HAVE SEEN THE HEAVIEST
RAINFALL INCLUDE WHITLEY CITY...BEULAH HEIGHTS...GREENWOOD...AND PARKERS
LAKE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3666 8474 3681 8459 3686 8456 3691 8449
      3695 8439 3693 8437 3694 8431 3694 8431
      3682 8434 3682 8436 3670 8433 3668 8436
      3660 8448

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 071410
FFSJKL
KYC147-071500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
904 AM EST TUE DEC 7 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCCREARY COUNTY IN
EASTERN KENTUCKY UNTIL 1000 AM EST...

WHILE THE HEAVY RAIN THAT PROMPTED THE WARNING HAS MOVED EAST...THE 
RUN OFF FROM THIS WILL CONTINUE TO MAKE ITS WAY INTO THE CREEKS AND 
STREAMS OF MCCREARY COUNTY OVER THE NEXT HOUR. AS A RESULT...THE 
FLASH FLOOD WARNING WILL CONTINUE UNTIL 10 AM EST. 

EXCESSIVE RUNOFF WILL LIKELY CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO THIS FLASH 
FLOODING. 

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF
000 
WGUS73 KJKL 071459
FFSJKL
KYC147-071515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
959 AM EST TUE DEC 7 2004

...THE FLASH FLOOD WARNING FOR MCCREARY COUNTY HAS BEEN ALLOWED TO 
EXPIRE AT 10 AM EST...

AT 959 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 4:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 7, 4:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EST TUE DEC 7 2004

.DISCUSSION...

BUSY MORNING.  BUSY SFC CHART.  LOW PRESS OVER MO WILL CONTINUE ON A
NE TRACK AND DEEPEN THROUGHOUT THE DAY.  ONE WARM FRONT PUSHED NORTH
FROM THE OH RIVER TO MID OH/IN LIFTING CIGS LATE IN THE EVE.  NOW
THE COLD FRONT IS QUICKLY PRESSING EAST WITH TS ALONG IT...PRIMARILY
SOUTH OF ANOTHER WARM FRONTAL BOUNDARY NEAR THE SOUTHERN TN BORDER.

MAINTAINING FLOOD WATCH FOR TODAY AS HEALTHY HALF TO ONE INCH
RAINFALL AMOUNTS WILL BE ASSOCIATED WITH COLD FRONT.  HEAVIER
SHOWERS AND EMBEDDED TS WILL ONLY ADD TO THE RAINFALL.  GREATEST
FLOOD RISK STILL LOOKS TO BE THE CUMBERLAND RIVER BASIN WHERE THE
MOST RAIN HAS FALLEN OVER THE PAST 30 HOURS...AND ONE AND THREE HOUR
FF GUID IS AROUND ONE INCH.  THEY ALSO WILL HAVE THE BEST CHC OF
TS...ALBEIT STILL A LOW CHC.  SVR LOOKS TO STAY TO OUR SOUTH...BUT
INTENSE SHOWER COULD EASILY BRING DOWN GUSTS.

DECIDED UPON NO WIND ADV TODAY.  HAVE HIGHEST GUSTS IN THE FORECAST
AROUND 40 MPH TAKING PLACE WITH AND BEHIND THE FNT.  POST-FRONTAL
MIX DOWN OF GUSTS WITH DRIER AIR WORKING IN A GOOD BET THIS
AFTERNOON.  LIMITING FACTOR WILL BE HOW QUICKLY THE SYSTEM DEPARTS.
WINDS TO DIMINISH DRAMATICALLY BY MIDNIGHT.  FOG MAY BE A
POSSIBILITY IF WINDS BACK OFF QUICK ENOUGH...BUT WITH LOW
CONFID...DID NOT ADD TO THE FORECAST YET.

WENT UNDER MOS AND JUST UNDER RECORD HIGHS FOR TODAY DUE TO A RAIN
COOLED START AND POST FRONTAL AFTERNOON.  WITH WINDS STAYING UP FOR
THE FIRST PART OF THE NIGHT AND WITH NO REAL COLD PUSH...BUMPED
TONIGHTS MINS UP.

HIGH PRESS MOVES OVER THE AREA FOR WED...WITH MOSTLY CLEAR SKIES AND
SEASONABLE TEMPS.  THE NEXT SYSTEM...ANOTHER SOUTHERN
SYSTEM...APPROACHES THU MORNING WITH THE GFS MAINTAINING ANOTHER
SWATH OF PRECIPITATION ALONG THE TN/VA BORDER.

&&

.PREV DISCUSSION...

1150 PM EST MON DEC 6 2004

UPDATED EARLIER THIS EVENING...BASICALLY TO ACCOUNT FOR LATEST
TRENDS IN THE PRECIP BAND THAT IS GRADUALLY WORKING ITS WAY N ACROSS
THE REGION IN ADVANCE OF A WARM FRONT TO OUR SW. RAINFALL TOTALS
FROM PREVIOUS FORECAST STILL LOOK OK. DID BUMP UP WINDS A BIT IN
SOME ZONES ON TUE AND ADDED NEAR RECORD HIGH WORDING. OVERALL THE
FORECAST WAS IN GOOD SHAPE. ISSUED A FOLLOWUP STATEMENT FOR
FFA...BASICALLY TO JUST FRESHEN UP WORDING. SOME LOCALIZED HYDRO
PROBLEMS LATER TONIGHT OR ON TUE STILL LOOK POSSIBLE. LATER SHIFTS
WILL WANT TO LOOK AT POTENTIAL FOR CONVECTION TOMORROW ALONG WITH
WHETHER OR NOT AN NPW FOR A WIND ADVISORY WILL BE NEEDED.
UNIDIRECTIONAL FLOW AROUND MIDDAY AND INTO THE AFTERNOON ON META
FORECAST SOUNDINGS LOOKS FAVORABLE FOR SOME STRONGER GUSTS TO MIX
DOWN. THE BEST CHANCE WOULD PROBABLY BE OVER THE HIGHER ELEVATIONS
ALONG THE VA BORDER. HOWEVER...HAVE SOME DOUBT AS TO HOW STRONG
GUSTS WILL BE OUTSIDE OF CONVECTION...SO HELD OFF ON AN NPW FOR NOW.
&&

.PREV DISCUSSION...

528 PM EST MON DEC 6 2004

CURRENT SFC ANALYSIS SHOWS WARM FRONT LOCATED ACROSS THE SOUTHERN
TENNESSEE VALLEY. CURRENT MOSAIC RADAR SHOWS RAIN ACROSS MOST OF
TENNESSEE.

ETA HAD THE BEST HANDLE ON THE CURRENT SITUATION...SO LEANED
TOWARDS THE ETA FOR TIMING IN THE SHORT TERM. WARM FRONT LIFTS NORTH
OVER THE STATE LATE TONIGHT. FOR QPF WENT WITH 1-2 INCHES ACROSS THE
BOARD. SEE THE FLOOD WATCH FOR ADDITIONAL DETAILS. HIGH WINDS ARE
ALSO POSSIBLE LATE TONIGHT AND TOMORROW...AS THE LOW DEEPENS AND THE
GRADIENT TIGHTENS ALONG STRONG 850 WINDS. WENT WITH GUSTS UP TO 40
MPH AND 45 MPH ON THE RIDGES. SHOULD BE A LULL TOMORROW WHEN THE
WARM FRONT LIFTS NORTH AND THE COLD FRONT PASSES THROUGH THE AREA.
LIS ARE AROUND -1 TO -2 TOMORROW...SO LEFT A MENTION OF
THUNDERSTORMS IN THE FORECAST. WEDNESDAY WILL BE DRY...AS HIGH
PRESSURE SKIRTS BY THE AREA. ANOTHER WARM LIFTS OUT OF THE GULF
STATES THURSDAY MORNING...BRINGING ANOTHER CHANCE OF RAIN TO THE
STATE. THE HIGHEST POPS WILL BE ALONG THE TENNESSEE AND VIRGINIA
BORDERS.

FOR TEMPS...WENT CLOSER TO THE FWC NUMBERS FOR HIGHS TOMORROW. HIGHS
WILL BE WELL ABOVE NORMAL AND POSSIBLY CLOSE TO RECORD HIGHS...BUT
BOTH THE MAV AND MET LOOK TOO WARM WITH READINGS WELL ABOVE THE
CURRENT RECORDS AT BOTH LOZ AND JKL. GENERALLY STAYED CLOSE TO THE
MAV NUMBERS FOR THE REST OF THE SHORT TERM.

FOR THE EXTENDED...FRIDAY THROUGH MONDAY.
LEANED TOWARDS THE GFS PER HPC FOR THE EXTENDED. BIG CHANGES ARE IN
STORE...AS THE UPPER TROF DEEPENS OVER THE EASTERN U.S...BRINGING
MUCH COOLER TEMPERATURES FOR THE WEEKEND. FRIDAY A COLD FRONT DROPS
OUT OF THE UPPER MIDWEST...BRINGING COLD AIR AND A CHANCE OF RAIN ON
FRIDAY AND POSSIBLY MIXING WITH SOME SNOW ON FRIDAY NIGHT. LEFT POPS
OUT FOR SATURDAY...BUT SOME UPSLOPE MAY BE POSSIBLE AND POPS MAY BE
NEEDED. NEXT SYSTEM DROPS OUT OF THE GREAT LAKES ON SUNDAY...
BRINGING ANOTHER CHANCE OF RAIN EARLY AND RAIN OR SNOW SHOWERS
SUNDAY NIGHT AND ANOTHER SHOT OF COLD AIR. FOR TEMPERATURES
GENERALLY STAYED CLOSE TO MEX NUMBERS.
&&

1110 AM EST MON DEC 6 2004

15Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE TO OUR WEST WITH ONE WARM
FRONT LIFTING NORTH THROUGH OHIO AND ANOTHER DEVELOPING JUST ALONG
THE KENTUCKY AND TENNESSEE BORDER. TEMPERATURES HAVE BEEN HELD IN
CHECK SO FAR TODAY BY THE LOW CLOUDS AND LIGHT FOG. EXPECT SOME
THINNING OF THE CLOUDS TO ALLOW FOR A BETTER RISE INTO THE
AFTERNOON. RADAR SHOWS MAINLY LIGHT SHOWERS RUNNING ALONG THE
BOUNDARY TO OUR SOUTH. THIS SHOULD CONTINUE TO BE THE CASE AS THE
FRONT SLOWLY LIFTS NORTH THROUGH OUR SOUTHERN COUNTIES. HOWEVER...
WILL LOWER POPS FOR MOST OF THE CWA THIS AFTERNOON AS THE LATEST
MODELS AND OBSERVATIONS INDICATE THAT THE SHOWERS WILL NOT AMOUNT TO
MUCH UNTIL AFTER 00Z. WILL ALSO OPEN UP A TEMP RANGE THIS AFTERNOON
WHERE NECESSARY. UPDATED TEXT FORECAST OUT SHORTLY WITH NEW GRIDS
AND WEB GRAPHICS TO FOLLOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA
THROUGH 4 PM TUESDAY.
&&

OUDEMAN
Hazardous weather outlook, Dec 7, 4:50 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EST TUE DEC 7 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
450 AM EST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CONTINUED THREAT FOR FLASH FLOODING DUE TO MODERATE
TO HEAVY RAINFALL THAT WILL MOVE THROUGH THE AREA TODAY.  WITH
SATURATED GROUNDS...RAIN WILL QUICKLY RUN OFF INTO AREA CREEKS AND
STREAMS...WITH RAPID RISES POSSIBLE.  ISOLATED RIVER FLOODING WILL
ALSO BE A POSSIBILITY ACROSS THE CUMBERLAND RIVER BASIN.  SEE
SDFFFAJKL FOR MORE DETAILS.

ADDITIONALLY...WINDS WILL INCREASE TODAY WITH SOME GUSTS AROUND 40
MPH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 64 AND ACROSS THE
HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS TODAY.

TODAYS RAIN AND WIND IS ASSOCIATED WITH A COLD FRONT THAT WILL PASS
THROUGH EASTERN KENTUCKY THIS AFTERNOON.  WITH ITS PASSAGE...THE
THREAT OF HEAVY RAIN AND ADDITIONAL FLOODING WILL END.  WINDS WILL
REMAIN GUSTY INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF SNOW SHOWERS THIS WEEKEND...MAINLY IN THE
EASTERN MOUNTAINS ALONG THE VIRGINIA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

OUDEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 5:39 AM ESTFlash Flood WarningJKLPulaski, Wayne4 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.